Nocardia farcinica pleuritis in a lepromatous patient with severe necrotizing reaction: An unusual presentation

S. Arunthathi, Gigi Ebenezer, Ebenezer Daniel, Samuel Thompson Sugumaran

Research output: Contribution to journalArticlepeer-review

Abstract

A young, male, lepromatous leprosy patient with a severe necrotizing erythema nodosum leprosum reaction treated with prolonged oral steroids and thalidomide developed pleuritis that was caused by a rare opportunistic pathogen, Nocardia farcinica. This organism was resistant to most antibiotics but was susceptible to amikacin and minocyline. During the course of treatment the patient developed severe gastritis which necessitated the removal of clofazimine and the inclusion of an H2 receptor antagonist. Bilateral steroid-induced cataracts needed surgical correction. This case is being presented for its rare opportunistic bacterial infection and for the multiple complications which made treatment difficult.

Original languageEnglish (US)
Pages (from-to)104-107
Number of pages4
JournalInternational Journal of Leprosy and Other Mycobacterial Diseases
Volume69
Issue number2
StatePublished - Nov 28 2001
Externally publishedYes

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Nocardia farcinica pleuritis in a lepromatous patient with severe necrotizing reaction: An unusual presentation'. Together they form a unique fingerprint.

Cite this